Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Wichita, KS

May 8, 1996Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 1996, 5:41 PM CDT for Reno County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1996, 5:41 PM CDT (22:41 UTC)
Expired
May 8, 1996, 6:45 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:08 PM CDTHail 2Sylvia, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-497 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 082242
SVRICT
KSC155-082345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CDT WED MAY 8 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...WESTERN RENO COUNTY
 
AT 540...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 30 MILES WEST OF
HUTCHINSON OR 10 MILES NORTHWEST OF SYLVIA.
 
MOVEMENT WAS TO THE NORTHEAST AT 30 MILES AN HOUR. IT WILL MOVE INTO
NICKERSON AND HUTCHINSON AREAS BY 630 PM. YOU CAN EXPECT WINDS IN
EXCESS OF 60 MILES AN HOUR AND HAIL TO THE SIZE OF GOLFBALL.
 
 
A TORNADO WATCH IS ^ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
 
ROSNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:08 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 8, 4:08 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CDT WED MAY 8 1996

DISCUSSION...

18Z SURFACE MAP SHOWS FRONTAL BOUNDARY CONTINUES TO LINGER ACROSS
SOUTHWEST KS TO NORTH CENTRAL KS.  SATELLITE IS SHOWING A NICE
OUTFLOW BOUNDARY FROM STORMS EARLIER THIS MORNING ACROSS NORTHEAST
KANSAS MOVING INTO THE AREA.  CAP OVER SOUTHWEST KANSAS IS BIGGEST
CONCERN FOR THIS EVENING.  +12C AND 700 MB WAS NOSING INTO THE AREA
THIS MORNING...BUT BOTH NGM/ETA GRIDDED DATA INDICATED THAT IT MAY
GET PUSHED A LITTLE TO THE WEST BY THIS EVENING ALLOWING THE CAP TO
BE BROKEN...ESPECIALLY IN CENTRAL AND SOUTHEAST KS.  ADAP AT 18Z
SHOWS CAP WAS DOWN TO 2 DEGREES...AND ALSO SHOWS NICE MOISTURE
CONVERGENCE INTO CENTRAL KANSAS BETWEEN THE TWO BOUNDARIES.  AS FOR
SOUTHEAST KANSAS...WITH CU FIELD WORKING UP OVER EASTERN OK TSTMS
POSSIBLE AS IT MEETS THE OUTFLOW BOUNDARY.

ALSO AM LEANING TOWARDS THE ETA SOLUTION THIS AFTERNOON.  NGM
POSITIONING OF SFC FEATURES JUST ISN'T PANNING OUT.  SURFACE LOW
SHOULD REMAIN ACROSS WESTERN KS THROUGH THE PERIOD...UNTIL COLD
FRONT PUSHES IN THURSDAY NIGHT.

TEMPS ONLY FELL INTO THE UPPER 60S LAST NIGHT...AND WITH NOTHING
REALLY CHANGING...EXPECT TEM:PS NEAR 70 AGAIN TONIGHT ACROSS SOUTHERN
KS AND INTO THE LOWER 60S IN CENTRAL.

RSL 061/084 31   SLN 065/086 41
ICT 069/090 20   HUT 068/090 20
CNU 069/068 31

NOONAN

In the hours before

Special weather statement, May 8, 12:19 PM CDT, 5 hours 22 minutes before
KSZ032-033-047>053-067>073-083-091>101-300600-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
1220 PM CDT WED MAY 08 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       ELK         LABETTE      NEOSHO     WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY   WILSON

SYNOPSIS:

EARLY THIS AFTERNOON A STATIONARY FRONT EXTENDED ACROSS SOUTHWEST TO
NORTH CENTRAL KANSAS AND THEN INTO SOUTHERN IOWA. BREEZY SOUTH WINDS
BLOWING ACROSS OKLAHOMA AND SOUTH CENTRAL AND SOUTHEAST KANSAS WILL
CONTINUE TO PUMP VERY WARM AND HUMID AIR INTO CENTRAL AND EASTERN
KANSAS TODAY.

THERE IS A SLIGHT CHANCE THUNDERSTORMS MAY DEVELOP ACROSS CENTRAL
AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING...HOWEVER THE
BEST CHANCE WILL REMAIN FARTHER NORTH ACROSS SOUTHEAST NEBRASKA.
ANY THUNDERSTORMS WHICH DO DEVELOP WILL LIKELY BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WINDS.

SKYWARN ACTIVATTION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS NORTH CENTRAL AND SOUTHEAST KANSAS.

NOONAN

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.